Texas, 2016

Flash Flooding in Texas, September 24 to 25, 2016

September 24 to 25, 2016 · NWS SJT · 4 events in 3 counties and zones

Thunderstorms with very heavy rain moved across the Sweetwater and San Angelo metro areas and resulted in flooding of many low water crossings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Thunderstorms with very heavy rain moved across the Sweetwater and San Angelo metro areas and resulted in flooding of many low water crossings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 24, 5:29 PM CST, 1 minute earlier.

Area forecast discussion, Sep 24, 5:29 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
629 PM CDT SAT SEP 24 2016

.AVIATION...
/00Z TAFS/

Scattered thunderstorms are expected to become more numerous
through tonight over the northern and western terminals and went
predominant SHRA with VCTS across those terminals for the
overnight hours. Ceilings expected to lower to MVFR by early
tomorrow. South winds will be less than 12 knots this evening.

&&

.PREV DISCUSSION... /issued 344 PM CDT SAT SEP 24 2016/

SHORT TERM...
(Tonight through Monday)

..Flash Flooding Possible Tonight Through Sunday Night...

The current water vapor imagery indicating a amplified trough
across the central and southern Rockies, with south-southwest flow
over the Southern Plains. At the surface, good low level southerly
flow across much of Texas with dewpoints in the mid to upper 60s.
Also, scattered thunderstorms developing across northwest Texas
into western Oklahoma due to moderate instability and some 0-6KM
effective shear. Most of the storms are remaining west of our CWA
at this time. For this afternoon and evening a few strong storms
are possible across mainly the western and northern parts of the
area. The main hazards will possible wind gusts to 50 mph and
dangerous lightning.

A wet pattern and potential for flash flooding setting up across
most of West Central Texas mainly tonight through Sunday night. The
GFS model indicate a strong upper level low developing over
northwest Mexico through Sunday, and then retrograde slowly west by
Sunday night. The ECMWF is a little slower with this process which
put our area in the potential for heavy rainfall for a longer period
of time. At the surface, a cold front will move south across West
Central Texas Sunday afternoon and night. The combination of good
mid to upper level ascent(i.e diffluent flow aloft and strong
vertical motion through) and low level southeast to east flow at 20
to 30 knots will be well enough for possible significant flooding,
especially across the southwest part of our area. Also, getting
moisture connection from the Gulf of Mexico and Pacific(PW values
1.75 to 2 inches), so the model point forecast soundings will
quickly become saturated by Sunday. Looks like rainfall amounts of 3
to 5 inches are likely across much of the area, with locally heavier
amounts across mainly the Northern Edwards Plateau through Monday.
Going with a Flash Flood Watch for tonight through Sunday night
along west of a Sweetwater to San Angelo to Sonora line. Right now,
this looks the best area for flash flooding impact problems, at
least for the next 24 hours. However, the watch may be needed to be
expanded further east and will depend on future mesoscale/convective
processes, which forecast confidence is low. Also, temperatures will
be much cooler by Monday with highs in the 60s to around 70.

LONG TERM...
(Monday Night through Saturday)

All eyes focused on the heavy rain event so will keep this short.
The upper level low will continue to meander around the Northern
Mexico through Tuesday, with moisture still spreading across the
area. The lift will be greatly reduced and drier surface air will
settle in behind the front, so threat of heavy rainfall will
diminish. However, some shower and thunderstorm activity will
continue to be possible across the southern portions of the area,
mainly along the I-10 corridor from Ozona to Junction. Conditions
dry out for Tuesday Night and continue through the remainder of
the week.

Much more fall-like temperatures for next week. The drier
conditions will allow overnight temperatures to fall, with morning
lows Tuesday and Wednesday mornings in the mid 50s. These would be
the coolest since the middle of May. Afternoon highs in the 70s on
Tuesday warming back into the low to mid 80s for the rest of the
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 68  76  58  66 /  80  80  80  60
San Angelo 	 70  78  60  67 /  80  80  80  70
Junction 	 72  83  64  71 /  60  70  80  60
Brownwood 	 71  80  62  71 /  60  80  80  60
Sweetwater 	 68  71  56  63 /  80  90  80  60
Ozona      	 69  78  60  67 /  80 100  90  60

&&

.SJT Watches/Warnings/Advisories...
Flash Flood Watch through Monday morning for Coke-Crockett-
Fisher-Irion-Nolan-Schleicher-Sterling-Sutton-Tom Green.

&&

99/99/99
Hazardous weather outlook, Sep 24, 2:07 PM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
307 PM CDT SAT SEP 24 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-252015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
307 PM CDT SAT SEP 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL EXPAND IN COVERAGE ACROSS WEST
CENTRAL TEXAS INTO TONIGHT. A FEW STRONG STORMS CAPABLE OF
MARGINALLY SEVERE WIND GUSTS WILL BE POSSIBLE. IN ADDITION...
DANGEROUS CLOUD TO GROUND LIGHTNING WILL ACCOMPANY ANY OF THE
THUNDERSTORMS.

HEAVY RAINFALL AND THE THREAT FOR FLASH FLOODING WILL BECOME AN
INCREASING THREAT TONIGHT...ESPECIALLY WEST OF A SWEETWATER TO SAN
ANGELO TO SONORA LINE. WITH VERY HEAVY RAINFALL LIKELY BY
MORNING...A FLASH FLOOD WATCH CONTINUES IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAVY RAINFALL AND THE THREAT FOR FLASH FLOODING WILL CONTINUE
SUNDAY INTO MONDAY AS WIDESPREAD SHOWERS AND THUNDERSTORMS
CONTINUE ACROSS THE AREA. IN ADDITION, DANGEROUS CLOUD TO GROUND
LIGHTNING WILL ACCOMPANY ANY OF THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 24, 3:33 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
433 PM CDT SAT SEP 24 2016

TXZ049-054-242215-
FISHER TX-NOLAN TX-
433 PM CDT SAT SEP 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FISHER AND NORTHERN
NOLAN COUNTIES UNTIL 515 PM CDT...

AT 432 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROSCOE...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ROSCOE AROUND 440 PM CDT.
  SWEETWATER AROUND 510 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LAKE
SWEETWATER...CAMP BOOTHE OAKS...GANNON...BUSBY AND THE INTERSECTION
OF RANCH ROAD 608 AND HIGHWAY 147.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 230 AND 258.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3268 10040 3252 10015 3223 10043 3224 10058
      3237 10067 3240 10066
TIME...MOT...LOC 2132Z 217DEG 16KT 3237 10050

SN
Special weather statement, Sep 24, 3:48 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
448 PM CDT SAT SEP 24 2016

TXZ065-072-242230-
COKE TX-TOM GREEN TX-
448 PM CDT SAT SEP 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COKE AND NORTHERN
TOM GREEN COUNTIES UNTIL 530 PM CDT...

AT 447 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GRAPE CREEK...OR 15 MILES SOUTH OF ROBERT LEE...MOVING NORTH AT
10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN COKE
AND NORTHERN TOM GREEN COUNTIES...INCLUDING THE FOLLOWING LOCATIONS:
THE INTERSECTION OF HIGHWAY 208 AND RANCH ROAD 2662.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3157 10051 3161 10063 3188 10056 3184 10029
TIME...MOT...LOC 2147Z 201DEG 10KT 3167 10053

SN
Special weather statement, Sep 24, 4:53 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
553 PM CDT SAT SEP 24 2016

TXZ049-054-250000-
FISHER TX-NOLAN TX-
553 PM CDT SAT SEP 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FISHER AND NORTHERN
NOLAN COUNTIES UNTIL 700 PM CDT...

AT 553 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROSCOE...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ROSCOE AROUND 605 PM CDT.
  SWEETWATER AROUND 625 PM CDT.
  LONGWORTH AROUND 645 PM CDT.
  SYLVESTER AROUND 700 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LAKE SWEETWATER...
CAPITOLA...CAMP BOOTHE OAKS...GANNON...BUSBY...THE INTERSECTION OF
RANCH ROAD 608 AND HIGHWAY 147...US-180 NEAR THE FISHER-SCURRY
COUNTY LINE...US-84 NEAR THE NOLAN-FISHER COUNTY LINE AND I-20 NEAR
THE NOLAN-MITCHELL COUNTY LINE.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 229 AND 257.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3277 10015 3252 10015 3227 10048 3211 10066
      3278 10066
TIME...MOT...LOC 2253Z 217DEG 21KT 3237 10052

SN

The radar

The Dyess AFB radar (KDYX), 106 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Fisher

When
September 24, 5:30 PM CST to 8:00 PM CST
Where
Fisher County, 3.93 mi WSW of Palava to 3.09 mi SW of Palava
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.550, -100.388

Fisher County Sheriff's office reported water over U.S. Highway 70 about a couple of miles south of the U.S. Highway 70 and FM 2744 Intersection.

Flash Flood, Nolan

When
September 24, 7:00 PM CST to 9:30 PM CST
Where
Nolan County, 1.73 mi SE of Sweetwater Muni Arpt to 4.11 mi SSW of Sweetwater
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
32.454, -100.448

Numerous low water crossings along the service roads of Interstate 20 were covered by running water.

Flash Flood, Nolan

When
September 24, 7:45 PM CST to 9:00 PM CST
Where
Nolan County, 1.84 mi W of Sweetwater to 2.07 mi SSW of Sweetwater
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.465, -100.431

Numerous streets were barricaded throughout Sweetwater due to high water over the roads. A couple of stranded vehicles had to be towed out of high water.

Flash Flood, Tom Green

When
September 25, 12:42 AM CST to 3:30 AM CST
Where
Tom Green County, 1.06 mi ESE of San Angelo Res to 2.8 mi NNE of San Angelo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.473, -100.484

Four water rescue were reported from 142 AM through 230 AM in San Angelo. They occurred at the intersection of Beauregard and Howard and at the low water crossing on Pulliam Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659481, 659484, 659486, 659489.